Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 145, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2008, 5:56 PM CDT for 4 counties in South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2008, 5:56 PM CDT (22:56 UTC)
- Expired
- Jun 20, 2008, 6:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Bon Homme County, SD, Charles Mix County, SD, Douglas County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:32 PM CDT | HAIL 0.75 | 5 E Delmont, SD | LASTED 10 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 2095 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 202256 SVRFSD SDC009-023-043-067-202345- /O.NEW.KFSD.SV.W.0145.080620T2256Z-080620T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 556 PM CDT FRI JUN 20 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA NORTHWESTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHEASTERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHWESTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 645 PM CDT * AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR DELMONT...OR 23 MILES EAST OF LAKE ANDES... MOVING SOUTHEAST AT 24 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRIPP AROUND 615 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4323 9768 4301 9790 4325 9825 4341 9810 TIME...MOT...LOC 2256Z 306DEG 21KT 4326 9809 $$ MJF
2 follow-up statements
000
WWUS53 KFSD 202321
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT FRI JUN 20 2008
SDC023-043-202331-
/O.CAN.KFSD.SV.W.0145.000000T0000Z-080620T2345Z/
CHARLES MIX SD-DOUGLAS SD-
621 PM CDT FRI JUN 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS AND EAST
CENTRAL CHARLES MIX COUNTIES IS CANCELLED...
LAT...LON 4301 9790 4321 9811 4329 9803 4323 9768
4306 9785 4306 9786 4305 9786
TIME...MOT...LOC 2321Z 308DEG 17KT 4320 9797
$$
SDC009-067-202345-
/O.CON.KFSD.SV.W.0145.000000T0000Z-080620T2345Z/
HUTCHINSON SD-BON HOMME SD-
621 PM CDT FRI JUN 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTH CENTRAL BON HOMME AND SOUTHWESTERN HUTCHINSON COUNTIES...
AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR TRIPP...OR 27 MILES EAST OF LAKE ANDES...
MOVING SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL BON HOMME COUNTY THROUGH 640 PM CDT
RURAL HUTCHINSON COUNTY THROUGH 640 PM CDT
THIS STORM WILL PRODUCE HAIL UP TO THE SIZE OF PENNIES. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4301 9790 4321 9811 4329 9803 4323 9768
4306 9785 4306 9786 4305 9786
TIME...MOT...LOC 2321Z 308DEG 17KT 4320 9797
$$
MJF000
WWUS53 KFSD 202340
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 PM CDT FRI JUN 20 2008
SDC009-067-202350-
/O.EXP.KFSD.SV.W.0145.000000T0000Z-080620T2345Z/
HUTCHINSON SD-BON HOMME SD-
640 PM CDT FRI JUN 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BON HOMME AND
SOUTHWESTERN HUTCHINSON COUNTIES WILL EXPIRE AT 645 PM CDT...
THE STORM IS NO LONGER SEVERE.
LAT...LON 4301 9790 4321 9811 4329 9803 4323 9768
4306 9785 4306 9786 4305 9786
TIME...MOT...LOC 2340Z 308DEG 17KT 4314 9787
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:20 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 20, 3:20 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT FRI JUN 20 2008 .DISCUSSION... SCT TSTMS DVLPG AS EXPECTD OVER AREA THIS AFTN. CONVERGENCE AND MOISTR NOT AS GREAT AS YESTY...WELL NOT AS LOCALIZED ANYWAY...AND STORMS IN GNRL SHUDNT BE QUITE AS STG...BUT APPRNTLY COOLR TEMPS ALF HAVE ALREADY LEAD TO SVRL HAIL REPORTS. THESE SHUD PERSIST INTO ERY EVE THO THEY SHUD DISAPPR RATHER QUICKLY FROM THE NW...WHILE PERSISTG TO ARND MIDNGT FAR SE. TEMPS TNGT LOOK CLOSE TO GUIDNCE. SAT SHUD SEE A REPEAT PRBLY ON A LTL ERYR TIME SCALE AS WEAK FNTL BOUNDRY MOVES SWD/SEWD OVER FCST AREA. THESE STORMS SHUD BE MORE CONCNTRATD IN SERN HALF OF FCST AREA, IN ANY EVENT AM NOT GOING WITH THE NO GNRL THUNDER AREA ON CURNT DAY 2 OUTLOOK...AND IN FACT WE MAY BE DEALING AGN WITH SOME FAIRLY EASY HAILERS WITH COOL TEMPS ALF AND HALF DECENT HEATG. SUN AND SUN NGT SHUD SEE DRY WX...AND IN FACT AM INCLINES TO GO WITH SLWR GFS AND KEEP THE DRY THRU MON DAYTIME...FOR NOW PLAN TO JUST LEAVE IN A SLGT CHC SWRN CRNR FOR MON AFTN. EVEN THO NAM IS QUICKER IN BRINGNG UPR SUPPRT IN...DO NOT THINK MOISTR WILL INCRS QUICKLY ENUF TO GET MUCH TILL MON NGT. TUE THRU FRI EXTENDED PD A CRAPSHOOT WITH UPPER RDG TRYING TO BUILD NWD FROM SRN ROCKIES AND SRN PLAINS...WHILE HARD TO TIME SHRTWVS CLIMB OVER RDG AND FEED ON SLWLY INCRG MOISTR. WILL KEEP HALF DECENT POPS FOR MON NGT THRU TUE NGT IN START OF WAS PATTRN...LEAVE WED DRY WITH NOT TOO MUCH SUPPORT...AND GO WITH THE LOW CHC GUIDNCE POP MENTNS FOR THU AND FRI. TEMPS MEANWHILE WILL BE TRYING TO WARM BUT TILL WE CAN GET RDG TO BUILD MORE STGLY WE ARE STILL NOT GONNA SEE THE LIKES OF 90. && .AVIATION... MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD. HOWEVER...AFTERNOON HEATING AND PASSING UPPER LEVEL DISTURBANCE WILL TRIGGER SCATTERED THUNDERSTORMS TODAY UNTIL SHORTLY AFTER SUNSET ACROSS THE NORTHWEST...TO SOMETIME AROUND MIDNIGHT VICINITY OF KSUX. AIRMASS COLD ENOUGH ALOFT TO PRODUCE SMALL HAIL WITH JUST ABOUT EVERY THUNDERSTORM THRU EVENING...WITH THE POTENTIAL FOR SOME LARGER HAIL IN THE STRONGER STORMS. THE SCATTERED THUNDERSTORM ACTIVITY COULD POTENTIALLY AFFECT ANY OF OUR TAF SITES WITH BRIEF MVFR CONDITIONS...ESPECIALLY BEFORE SUNSET. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jun 20, 10:35 AM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1035 AM CDT FRI JUN 20 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1035 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS WEAK COLD FRONT PASSES THROUGH THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH. THE THREAT OF SEVERE STORMS SHOULD DIMINISH TOWARDS SUNSET. FLOODING... MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX RIVER AROUND LINN GROVE IN NORTHWEST IOWA. THE RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE BY LATE SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AGAIN ON SATURDAY...MAINLY EAST OF A LINE FROM HURON TO LAKE ANDES SOUTH DAKOTA. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 20, 3:39 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND DMG 1 SSW HURON 44.35N 98.23W
06/20/2008 BEADLE SD TRAINED SPOTTER
ALSO DIME SIZED HAIL COVERNING THE GROUND
&&
MJFLocal storm report, Jun 20, 3:49 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 3 ENE HORNICK 42.24N 96.04W
06/20/2008 E0.75 INCH WOODBURY IA TRAINED SPOTTER
&&
MJFLocal storm report, Jun 20, 4:57 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 4 ESE LETCHER 43.88N 98.07W
06/20/2008 E0.75 INCH SANBORN SD PUBLIC
IN ADDITION TO PENNY SIZED HAIL AND REALLY HEAVY RAIN,
WIND GUSTS ESTIMATED AT 60 MPH TOOK SOME BRANCHES DOWN.
&&
TRMLocal storm report, Jun 20, 5:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 3 ENE FULTON 43.74N 97.77W
06/20/2008 E0.75 INCH HANSON SD PUBLIC
HAIL COVERED THE GROUND AND STRIPPED A LOT OF LEAVES OFF
TREES.
&&
TRMLocal storm report, Jun 20, 5:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 S ARLINGTON 44.35N 97.13W
06/20/2008 E0.75 INCH KINGSBURY SD LAW ENFORCEMENT
&&
TRMLocal storm report, Jun 20, 5:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 S VOLGA 44.27N 96.93W
06/20/2008 E0.75 INCH BROOKINGS SD PUBLIC
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:32 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook | 26 min |
| Jun 20, 2:47 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 43 min |
| Jun 20, 3:05 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 16 min |
| Jun 20, 4:16 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 29 min |
| Jun 20, 4:44 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 46 min |
| Jun 20, 5:18 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner | 42 min |
| Jun 20, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, Moody | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.